Recognizing a horse in shock
Just as humans go into shock when the circulatory system fails to meet the body's need for oxygen, equines, too, can go into shock.
This life-threatening condition occurs when the body does not get sufficient blood flow to provide necessary oxygen to the brain and major organs.
Equines are subject to 5 major classes of shock:
- Cardiogenic shock - shock associated with heart problems or heart failure
- Hypovolemic shock - shock caused by inadequate blood volume as a result of heavy bleeding, a spinal injury, or dehydration
- Anaphylactic shock - shock caused by a severe allergic reaction
- Septic or Toxic shock - shock caused by a severe infection
- Neurogenic shock - shock caused by damage to the nervous system
Common causes of shock are dehydration, profuse diarrhea, excessive sweating, severe colic, heat stroke, snake bite, multiple bee stings, poisoning or major trauma.
Typically, an equine that is in a state of shock will appear anxious or agitated, have low or no urine output, may have diarrhea, have a rapid, but weak pulse accompanied by shallow breathing, will sweat profusely and show signs of confusion.
As the vital organs shut down because of lack of oxygen, the horse may lose consciousness and without immediate treatment may die.
First aid treatment for the horse in shock
- Call your veterinarian
- If the horse is unconscious, check and make sure the airway is open, clear secretions from the mouth and pull the tongue forward to prevent blockage of the airway and, if possible, keep the head level with the body
- If the horse is conscious, calm the horse by speaking soothingly and allow the horse to assume the most comfortable position possible to sustain breathing
- Control any bleeding from wounds or injuries
- If bones are broken, splint or support them before attempting to move or treat the horse
- Cover the horse loosely with a coat or blanket
- Your veterinarian will most likely rehydrate the horse with large volumes of intravenous salt solutions and may administer oxygen, blood transfusions if necessary, corticosteroids, antibiotics and drugs that support the circulation
Quick supportive care is critical as a first step in treating the foal's condition. New window. 
Once the horse is stabilized, your veterinarian will determine the root cause for the shock.
In most cases, the cause will be apparent, but in cases of severe infection, damage to the nervous system, or foal septicemia further evaluation will be needed.
Anaphylactic shock in the horse
Cases of systemic anaphylactic shock usually require immediate diagnosis and treatment since the outcome depends on how quickly treatment is initiated.
In cases of anaphylactic shock due to an acute hypersensitivity to an allergen, administration of epinephrine solution intravenously through the jugular vein or intramuscularly or subcutaneously is called for.
Administration of additional epinephrine every 15 minutes is necessary, and, if time permits, the veterinarian may establish a permanent IV line for additional medications and large volumes of fluid to support the horse's circulation.
Although rare, anaphylactic shock may occur following injection of vaccine or other substance that triggers the response. New window. 
Injectable corticosteroids and an antihistamine such as pyrilamine maleate may be given in cases of a mild local reaction and may be useful in a severe reaction as a complement to other medications and treatments.
Any horse that has had an allergic reaction with itching swelling, hives or other signs of systemic anaphylactic reaction such as anxiety, difficulty in breathing, sweating, drop in blood pressure or other symptoms should not be exposed to the allergen in any form again, if at all possible.
Multiple bee stings, penicillin antibiotics, vaccines and immune serums are some of the most common causes of anaphylactic shock.
If you know that you have a horse that is susceptible to anaphylactic shock, ask your veterinarian to supply you with a drug such as epinephrine used for emergency treatment and teach you how to use it effectively in case of an emergency.
This Horse Owner's Veterinary Handbook  thoroughly covers the 5 major kinds of shock that horses are susceptible to. Learn what to do if your horse should ever go into shock from this easy to understand book.
Having a supply of Epinephrine  in your first aid supplies can save time precious time if your horse goes into anaphylactic shock. Be sure to ask your veterinarian about what to do in case of shock during one of your visits.
About the author
EquiMed Staff shares a common goal of helping you improve your horse's health. The staff work together to develop unique web-focused content that answers the most common questions of horse owners. EquiMed staff written content is updated frequently to incorporate the best practices within the equine healthcare industry. Thanks for visiting!
Visit EquiMed's Google+ page .